MAUDE Adverse Event Report: OSTEOMED EXTREMIFIX; 3.0MM X 34MM CANNULATED HEADLESS SCREW

OSTEOMED EXTREMIFIX; 3.0MM X 34MM CANNULATED HEADLESS SCREW
Catalog Number 317-3034
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2019, osteomed was notified of an incident concerning one of our cannulated headless screws.Per the distributor, the physician performed an mtp fusion on a patient in 2017.He used a 3.0 cannulated screw and 4.0 cannulated screw to gain join compression.Another physician from the office contacted the distributor to request his drivers to remove a broken 3.0mm cannulated screw.The distributor was not able to attend the procedure and followed up with the physician to find out if he was able to get the entire screw out.The physician stated that he was able to get ½ of the screw out, but the proximal ½ of the screw was left in.
 
Additional Manufacturer Narrative
The screw, a ø3.0mm x 34mm long cannulated headless screw, p/n 317-3034, was not returned for examination.Nor was any x-ray.The original surgery involved two cannulated headless screws being implanted in the mtp joint.The longer screw, a ø4.0mm x 52mm long cannulated headless screw, p/n 317-4052, was explanted two months post-op.The screw in question was extracted sixteen months after implantation.The screw had broken at some point between two months and sixteen months post-op.The joint did not fuse in all that time.Communication with the surgeons' staff did not reveal any patient health issues that might have slowed or eliminated the joint fusion.The surgeons' notes did not reveal any non-compliant activities of the patient.The root cause for the non-union could not be determined.There was no lot number provided.Therefore, a reveiw of the device history record (dhr) for the lot associated with this screw could not be performed.A two-year review did not identify any capas or ncrs related to this screw family, p/n 317-30xx.This is the only complaint for this issue within the last two years.This screw is a part of the extremifix headless cannulated screw system.The extremifix risk document includes an assessment of this failure mode.Per the fmea, the risk has a predicted severity rating of a 3.Per the risk management procedure, a rating of 3 indicates a "serious" severity level (results in injury or impairment requiring professional medical intervention).The final predicted risk level is a "medium".The extremifix instructions for use (ifu) warns the user that this screw family is not intended to endure excessive abnormal functional stresses.It also states that these screws are intended for temporary fixation only until osteogenesis occurs.This issue will be monitored through routine trending.

Brand Name
EXTREMIFIX
Common Device Name
3.0MM X 34MM CANNULATED HEADLESS SCREW
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key8396962
Report Number2027754-2019-00005
Device Sequence Number2326660
Product Code HWC
UDI-Device Identifier00845694027489
UDI-Public00845694027489
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063298
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number317-3034
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/21/2019
Supplement Date Received by Manufacturer02/21/2019
Initial Report FDA Received Date03/06/2019
Supplement Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;